Alert archive / Montana / Red Flag Warnings in 2020

Red Flag Warning 10, NWS Great Falls, MT

August 21, 20204 counties in Montana

NWS Great Falls, MT issued this red flag warning at Aug 21, 2020, 2:51 PM MDT for 4 counties in Montana. It took effect at Aug 22, 2020, 9:00 AM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 21, 2020, 2:51 PM MDT (20:51 UTC)
In effect from
Aug 22, 2020, 9:00 AM MDT
Expired
Aug 22, 2020, 6:00 PM MDT
In force
9 hr
Issued by
NWS Great Falls, MT

Counties Glacier County, MT, Liberty County, MT, Pondera County, MT, Toole County, MT

The radar

The Great Falls radar (KTFX), 128 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 8.9 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2020-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2020-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2304 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

074 
WWUS85 KTFX 212051
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
251 PM MDT Fri Aug 21 2020

MTZ114-212200-
/O.CAN.KTFX.FW.A.0006.200822T2000Z-200823T0300Z/
Lewis and Clark National Forest Rocky Mountain District-
Rocky Mountain Front-
251 PM MDT Fri Aug 21 2020

...FIRE WEATHER WATCH IS CANCELLED FOR LOW HUMIDITY AND GUSTY WINDS 
FOR FIRE WEATHER ZONE 114...

The National Weather Service in Great Falls has cancelled the Fire
Weather Watch.

West winds will increase by early Saturday morning with gusts to 
35 mph by mid morning, becoming northwesterly in the afternoon 
with gusts decreasing to 20-25 mph.  

$$

MTZ112-221200-
/O.UPG.KTFX.FW.A.0006.200822T2000Z-200823T0300Z/
/O.NEW.KTFX.FW.W.0010.200822T1500Z-200823T0000Z/
Eastern Glacier/Toole/Central/Eastern Pondera/Liberty-
251 PM MDT Fri Aug 21 2020

...RED FLAG WARNING IN EFFECT FROM 9 AM TO 6 PM MDT SATURDAY FOR
GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONE 112...

The National Weather Service in Great Falls has issued a Red Flag
Warning for gusty winds and low humidity, which is in effect from 
9 AM to 6 PM MDT Saturday. The Fire Weather Watch is no longer in 
effect.

* AFFECTED AREA...Fire Weather Zone 112.

* TIMING...Winds increase with a frontal passage Saturday morning,
  peaking in the morning then gradually decreasing by mid afternoon.

* WINDS...West 15 to 25 mph with gusts up to 40 mph. Gusts in
  excess of 40 mph are possible early Saturday morning in western
  Glacier county. 

* RELATIVE HUMIDITY...20-30 percent in the morning and as low as 
  18 percent in the afternoon.

* TEMPERATURES...In the mid 70s to mid 80s.

* LIGHTNING...None.

* IMPACTS...Possible lightning holdovers will have the potential 
  to emerge given the dry conditions and dry fuels.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly.  A combination of 
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

http://www.weather.gov/greatfalls
2 follow-up statements
886 
WWUS85 KTFX 221100
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
500 AM MDT Sat Aug 22 2020

MTZ112-230000-
/O.CON.KTFX.FW.W.0010.200822T1500Z-200823T0000Z/
Eastern Glacier/Toole/Central/Eastern Pondera/Liberty-
500 AM MDT Sat Aug 22 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM 9 AM THIS MORNING TO
6 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE
WEATHER ZONE 112...

* AFFECTED AREA...Fire Weather Zone 112.

* TIMING...Winds will increase with a frontal passage and peak this
  morning before gradually decreasing by the mid afternoon.

* WINDS...West 15 to 25 mph, with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 15 percent.

* TEMPERATURES...In the mid 70s to mid 80s.

* IMPACTS...Possible lightning holdovers will have the potential 
  to emerge given the dry conditions and dry fuels.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly.  A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

Moldan

$$

http://www.weather.gov/greatfalls
553 
WWUS85 KTFX 222350
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
550 PM MDT Sat Aug 22 2020

MTZ112-230100-
/O.EXP.KTFX.FW.W.0010.000000T0000Z-200823T0000Z/
Eastern Glacier/Toole/Central/Eastern Pondera/Liberty-
550 PM MDT Sat Aug 22 2020

...RED FLAG WARNING WILL EXPIRE AT 6 PM MDT THIS EVENING FOR GUSTY
WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONE 112...

Gusty west to northwest winds are subsiding and will continue to 
gradually diminish through this evening. A dry airmass is in place
and humidity will remain near 20 percent through much of this 
evening, then gradually recover after sunset. 

$$

http://www.weather.gov/greatfalls

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this red flag warning went out at Aug 21, 11:30 AM MDT, 3 hours 21 minutes earlier.

Area forecast discussion, Aug 21, 11:30 AM MDT, 3 hours 21 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1130 AM MDT Fri Aug 21 2020

Updated Aviation Discussion

.UPDATE...

Upper level ridge is rebuilding across the region today after the
passage of yesterdays shortwave disturbance. Clear skies across
the region this morning with noticeably less smoke and haze for
most areas, but some lower level smoke lingers particularly in SW
MT valleys. Clear skies should continue today with with generally
light winds. Smoke/haze from upstream fires may begin to spread
back into SW portions of the State late this afternoon as flow
aloft becomes more southwesterly again. Hoenisch

&&

.SYNOPSIS...

Warm and dry conditions return today through Monday. Scattered
showers and thunderstorms are possible Tuesday or Wednesday, as
temperatures trend 5 to 10 degrees cooler.

&&

.AVIATION...
1130 AM MDT Fri Aug 21 2020 (21/18Z TAF Period)

VFR conditions prevail under a building ridge of high pressure
across the region with light surface winds and little to no cloud-
cover through tonight. Regional smoke/haze is causing some reduced
visibility, still in the the VFR category, over Southwest Montana.
This may improve some this afternoon but return again tonight.
Breezy west winds develop along the Northern Rocky Mtn Front late
tonight and spread east into adjacent portions of north-central MT
Saturday morning.

Refer to weather.gov/zlc for more
detailed regional aviation weather and hazard information.

NOTE: Amendments not scheduled for Ennis (KEKS) due to ongoing
runway closure.

&&

.FIRE WEATHER...

Warm, dry and sunny conditions redevelop today and continue
through the weekend, with daytime temperatures and dryness
peaking again on Monday. Nighttime humidity recovery is also
likely to become quite poor at mid to higher elevations again late
this weekend. A weather disturbance moving through SW Canada on
Saturday could bring a period of enhanced afternoon winds with
gusts around 25 mph, particularly across portions the plains of
north-central MT. Confidence is increasing in this period of
higher winds, but reaching critical thresholds for minimum
humidity will depend on timing of the surface front. Elevated fire
conditions have been added to the SPC outlook, and a corresponding
fire weather watch has been added for the Rocky Mountain front.
Of note, there is potential for lightning holdovers to emerge with
the increasing winds, given the dry conditions and dry fuels.

&&

.PREV DISCUSSION...
/ISSUED 520 AM MDT Fri Aug 21 2020/

Warm and dry conditions return today as high pressure builds over
the region. The transient ridge moves away overnight, as a compact
but energetic shortwave trough arrives from the west. This wave
crosses the northern Rockies early Saturday, along with its
attendant surface front. Model consensus suggests the frontal
passage will remain dry, with a possible exception of a few quick
showers over northern portions of the Continental Divide over
Glacier NP early Saturday. Pressure rises behind the frontal
passage will cause increasing winds through the day Saturday,
possibly gusting at times 25 to 40 mph along the Rocky Mountain
Front.

A dry zonal flow continues Sunday and Monday, with temperatures
persisting in the upper 80s to lower 90s. Moistures associated
with the Southwest Monsoon circulates back into the area early
next week, possibly producing isolated thunderstorms over
Southwest Montana Monday afternoon. Although uncertainty
increases, there is support for a more organized round of
thunderstorms for Southwest into Central Montana Tuesday
afternoon. Looking further ahead, models provide fairly consistent
support for a mainly dry westerly pattern, except for some
isolated afternoon thunderstorms.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  90  56  90  53 /   0   0   0   0
CTB  87  56  82  46 /   0   0   0   0
HLN  91  56  91  54 /   0   0   0   0
BZN  91  53  93  51 /   0   0   0   0
WYS  84  36  88  39 /   0   0   0  10
DLN  88  50  89  49 /   0   0   0   0
HVR  90  56  94  53 /   0   0   0  10
LWT  86  57  90  52 /   0   0   0  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Saturday afternoon through Saturday
evening Deerlodge/Western Beaverhead National Forest...Eastern
Beaverhead National Forest...Eastern
Glacier/Toole/Central/Eastern Pondera/Liberty...Lewis and Clark
National Forest Rocky Mountain District-Rocky Mountain Front.

&&

http://www.weather.gov/greatfalls

In the hours before

Local storm report, Aug 21, 1:05 PM MDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GREAT FALLS MT
105 PM MDT FRI AUG 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             6 ESE BYNUM             47.96N 112.18W
08/20/2020  E1.75 INCH       TETON              MT   PUBLIC

            CORRECTS TIME OF PREVIOUS REPORT FOR 6 ESE
            BYNUM. HAIL SIZE REPORTED TO HAVE RANGED
            FROM PEA-SIZE TO GOLF BALL SIZE, WITH WINDS
            OF 26 MPH, AND TORRENTIAL DOWNPOUR.

&&

FMK
Local storm report, Aug 21, 1:17 PM MDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
117 PM MDT FRI AUG 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             8 SSW CHOTEAU           47.70N 112.23W
08/20/2020  E0.50 INCH       TETON              MT   PUBLIC

            US-287 COMPLETELY COVERED IN WHAT APPEARED
            TO BE MOSTLY PEA-SIZE TO HALF-INCH HAIL.

&&

FMK
Local storm report, Aug 21, 1:32 PM MDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
132 PM MDT FRI AUG 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     HAIL             11 NNE AUGUSTA          47.63N 112.27W
08/20/2020  E0.50 INCH       TETON              MT   TRAINED SPOTTER

            SPOTTER ESTIMATES HAIL AROUND HALF INCH
            SIZE. GUSTY WINDS TOO, BUT NO MEASURED SPEED
            OR DAMAGE TO REPORT.

&&

FMK

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 6:04 PM MDTSpecial Weather StatementTFXGallatin26 min
Aug 20, 6:05 PM MDTSpecial Weather StatementTFXJudith Basin25 min
Aug 20, 6:08 PM MDTSpecial Weather StatementTFXMeagher37 min
Aug 20, 6:15 PM MDTSpecial Weather StatementTFXFergus30 min
Aug 20, 6:16 PM MDTSpecial Weather StatementTFXGallatin44 min
Aug 20, 6:34 PM MDTSpecial Weather StatementTFXGallatin26 min
Aug 20, 6:43 PM MDTSpecial Weather StatementTFXBlaine, Fergus47 min
Aug 20, 6:48 PM MDTSpecial Weather StatementTFXFergus27 min
Aug 20, 6:52 PM MDTSpecial Weather StatementTFXBlaine23 min
Aug 20, 6:55 PM MDTSpecial Weather StatementTFXFergus50 min
Aug 20, 7:05 PM MDTSpecial Weather StatementTFXPetroleum25 min
Aug 20, 7:12 PM MDTSpecial Weather StatementTFXBlaine33 min
Aug 20, 7:16 PM MDTSpecial Weather StatementTFXBlaine29 min
Aug 20, 7:28 PM MDTSpecial Weather StatementTFXBlaine47 min
Aug 20, 7:54 PM MDTSpecial Weather StatementTFXBlaine36 min
Aug 20, 8:05 PM MDTSpecial Weather StatementTFX25 min
Aug 21, 2:57 AM MDTFire Weather WatchTFXGlacier, Lewis and Clark, Liberty, Pondera, Teton, Toole12 hr

Nearby

Red Flag Warnings in Montana, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.